ADVERTISEMENT
ADVERTISEMENT

Q. I had allergic reaction for an antibiotic. Is it normal for it to keep spreading?

Answered by
Dr. Rakesh Kumar Bahunuthula
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Jan 23, 2017 and last reviewed on: Mar 24, 2021

Hi doctor,

I recently had the flu that is going round. During it, my GP prescribed me Erythromycin because she thought that I had a bacterial infection in my throat. Whether or not she was right, I suffered an extreme allergic reaction to the antibiotic, which I had used before without side effects. Another GP yesterday told me to stop taking those pills. She has prescribed me a strong antihistamine, Fexofenadine hydrochloride 120 mg, one to be taken once a day for a week or until the hives have cleared up. The rash started on my neck and spread across my body. It takes the form of tiny red dots like pimples, but not pimples. It does not itch. I took one Cetirizine three days ago and now I have taken two of the other antihistamines as of this morning. I am applying Hydrocortisone topically. It is now four days since I stopped taking the antibiotic and overall I had 17 pills. It is now two days into the stronger antihistamine. This morning, I notice the rash has spread down to my lower legs and feet. It is noticeably better in my neck and upper part of the chest. Is this normal for it to keep spreading as a result of an overproduction of histamine by the body in shock? How long will it take to clear? Will it clear completely? Are there better private medications or topical treatments to take if I want a 100% clearance of it? Please advise.

ADVERTISEMENT
#

Hi,

Welcome to icliniq.com.

  • During an episode of the flu, the rash is a very common manifestation. However, at times, it is very tough to differentiate if it is a viral rash or a drug rash because of allergy to the medication.
  • Viral exanthems do follow a pattern in a few cases, and they subside on their own as the body recovers from the illness.
  • Drug rashes usually take a longer time, as it takes more than three times the half-life of the drug, for it to be eliminated from the body.
  • As in your case too, the rash could have a possibility of both, either a viral exanthem or drug rash.
  • As it is not severe enough for an admission, the best treatment option would be the use of antihistamines in appropriate dose covering a period of at least 10 to 14 days.
  • Over a period of one to two weeks, you should be able to recover completely from this issue.
  • Antihistamines are very safe, except for a little bit of drowsiness and can be taken without any fear. If needed, the dose can be increased up to four times the standard dose.
  • I would advise you to continue Allegra (Fexofenadine) if in case the rash still appears while on medication you may consider increasing the dose to 180 mg once daily.
  • You can continue Hydrocort cream (Hydrocortisone). It is not advisable to take oral steroids so early in the course.

Investigations to be done:

Complete blood picture and absolute eosinophil count to check for eosinophilia, which is a manifestation in drug rashes.

Regarding follow up:

Revert with the reports to a dermatologist online.---> https://www.icliniq.com/ask-a-doctor-online/dermatologist


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
Please provide opinion on my complete blood count report.

.. the mentioned history hemoglobin level is low and MCV (mean corpuscular volume) is high, So macrocytic anemia is present (attachment removed to protect patient identity). The cause for which has to be ruled out. Hypothyroidism, vitamin B12 deficie...   Read full

My allergy does not subside with 10 mg Cetirizine. Should I take 20 mg?

.. an allergy testing done, either a skin prick or a blood comprehensive. Next, based on the allergens you are sensitive to, we can advise you on further course of action. With respect to getting tolerant to Cetirizine 10 mg, why not try Fexofenadine...   Read full

My allergy report taken for chronic cold reveals high IgE level. Is this a serious issue?

Why have I got these cracks at the side of my mouth? And which medicine can help me get away with these cracked lips... I face this problem regularly   Read full

ADVERTISEMENT

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Management of Coronasomnia
Coronasomnia refers to increased sleep problems among people during the COVID-19 pandemic. Read the below article to get...  Read more»
Balantidiasis - Causes, Signs and Symptoms, Diagnosis, Treatment, and Prevention
Balantidiasis is a rare bacterial infection caused by a parasite called Balantidium coli. Read the article below to know...  Read more»
JAK Inhibitors in Treating Rheumatoid Arthritis
Doctors mainly suggest JAK or Janus kinase inhibitors for patients with rheumatoid arthritis to ease their symptoms. Rea...  Read more»

Ask your health query to a doctor online?

Ask a Dermatologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.